NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, July 1, 2015
Lasting Side Effects of General Anesthesia
I had knee surgery two weeks ago and am suffering from allergic reactions to all medications prescribed for pain as well as over the counter. I have never had allergic reactions to any medications before and am now not able to take Advil or Aleve. I have waited for 3 days without taking any medication to try and clear my system. When I took Advil, I had an allergic reaction. I waited another 3 days and then took Aleve. The general anesthesia is the only differing factor in my life. Have there been other people who have had this experience? How long will it be before I can take any medication? My doctor has never heard of this happening before.
You've mentioned only two medications that you have a problem with - Advil (ibuprofen) and Aleve (naprosyn). Both are drugs known as "NSAIDs" - non-steroidal anti-inflammatory drugs. There are many other drugs and types of drugs that you could successfully use to treat your pain. You've also not described the allergic reaction. Allergic reactions vary greatly in their type and severity. What is thought to be an allergic reaction could be something else altogether.
Definitive answers sometimes require special blood or skin tests. Patients who have anesthesia and surgery are almost invariably exposed to a number of different medications, including pain medications. Allergic reactions TO those drugs occasionally occur. I'm not aware however of any study which has shown general anesthesia to CAUSE allergy to other drugs, such as pain medications. Your hypothesis adds to the long list of problems and reactions that people seem to ascribe to anesthesia, without proof. Please consult with your doctor to better manage your pain and sort out any allergy problems you may have.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University